What is delirium?
Delirium is confusion that comes on suddenly, over a period of hours or days. It is sometimes called ‘acute confusional state’. Signs and symptoms include:
– confusion or being muddled disorientation
– the person might not know where they are, what the date or time is, or not be able to recognise familiar people and objects being unable to focus or concentrate
– for example, being easily distracted or having rambling speech drowsiness disturbed thoughts
– you might notice that they are being irritable or suspicious restlessness and agitation social withdrawal hallucinations
– sensing things that aren’t really there disturbed sleep
– being awake at night and sleepy during the day emotional changes, such as fear and anxiety.
A person may have some or all of these symptoms. Their symptoms might change over time and often fluctuate (get better and worse) over the course of the day and night.
Types of delirium
There are three different types of delirium depending on the main symptoms:
Hyperactive delirium – the person is restless and agitated, they have heightened arousal and occasionally may be aggressive.
Hypoactive delirium – the person is withdrawn, quiet and sleepy, and may be pleasantly muddled or stubborn and suspicious.
Mixed delirium – the person has a mixture of hyperactive and hypoactive symptoms.
The symptoms of hypoactive delirium can be more difficult to recognise than hyperactive delirium. It is sometimes mistaken for depression or fatigue or it might not be noticed at all, so it’s very important to be aware of the symptoms.
Agitation and delirium
Agitation is often a symptom of delirium, but some patients can become agitated without having delirium. Agitation might be due to symptoms such as pain or breathlessness. Many patients develop delirium in the last few days of life which can cause agitation or restlessness and is sometimes called terminal restlessness or terminal agitation. The person might fidget and be unable to settle. They might be picking or grabbing at bed clothes, moaning and calling out.
Dementia and delirium
Some symptoms of delirium are similar to those of dementia, and it can be difficult to tell the two apart. But the symptoms of dementia come on slowly and develop over months and years, whereas the symptoms of delirium develop suddenly over days or hours. If the patient has dementia then they are more likely to develop delirium than other people. If the patient hasn’t been diagnosed with dementia and you think they may have it, speak to someone who knows the patient well to find out more about their symptoms and talk to their GP or specialist nurse.
What causes delirium?
There are many different causes of delirium and often, patients will have more than one factor contributing to their symptoms. Common causes include:
- medications including opioid painkillers and steroids
- withdrawal from drugs, including alcohol, nicotine, sedatives and antidepressants
- hypoxia (not enough oxygen getting to the brain)
- urinary retention
- hypercalcemia (too much calcium in the blood)
- uncontrolled pain
- hypernatraemia (too much sodium in the blood) or hyponatraemia (too little sodium in the blood)
- hypoglycaemia (too little glucose in the blood) or, rarely, very severe hyperglycaemia (too much glucose in the blood)
How is delirium assessed?
Noticing delirium in its early stages helps to give the person the best chance of recovering, so it’s important to be aware of the symptoms and ask for help if you have any concerns.
There are several assessment tools that can help to work out whether someone has delirium, including the confusion assessment method (CAM) and the 4 As Test.
Asking someone who knows the person well, such as a carer, friend or family member, if they’ve noticed any changes can give a good idea of whether they might have delirium.
How is delirium managed?
Depending on the cause, delirium can be reversible, for example, if the patient has an infection, urinary retention, or if the delirium is caused by medications.
However, delirium that develops in the last few hours and days of life may not be reversible. This is because it’s likely to be due to untreatable causes such as multiple organ failure. In this case, investigations to find a cause are rarely appropriate.
What can I do to support someone with delirium?
If you think someone has delirium, you should tell the GP, district nurse or specialist nurse. You should also contact them if the person or those close to them are distressed, or if you’re concerned about safety.
Check the person’s care plan to see if they have made any advance wishes about care and treatment they would and would not like to have if they delirium.
Good nursing and supportive care is the most important factor in managing and treating the symptoms of delirium in the palliative care setting. There are many things you can do to help keep the patient safe, to re-orientate them and to help them sleep.
What is the medical treatment for delirium?
Medical treatment might include:
Investigation and treatment, where appropriate, of underlying and reversible causes of delirium, such as infection, dehydration and electrolyte imbalance.
Medication to manage the symptoms of delirium, such as haloperidol or other antipsychotics. The role of medication is controversial. Drugs do not replace good nursing and supportive care.
Palliative sedation – this means sedating someone in their last days or hours. Palliative sedation is only carried out if the delirium isn’t reversible and the person is highly distressed despite receiving all other care. Comfort and the relief of distress are the aims of treatment. It’s important to explain this carefully and sensitively to family, or others close to the patient.
How can I support the person’s family and friends?
Delirium can be frightening for patients, but it’s often even more distressing for family and friends. It’s important to talk with those close to the patient about delirium, what could be causing it, and what might happen next. Explaining what’s happening and supporting family or friends is a very important part of managing delirium. Encourage them to stay with the person to give them reassurance and support. You may find it helpful to share our information for patients and their families and friends on delirium.